Antidepressants and Hair Loss

Hair loss can be a distressing problem. In rare cases antidepressant medications can trigger hair loss. Some people notice hair loss about three months after starting to take antidepressants or mood stabilizers. Hair loss is an unfortunate side effect of antidepressants. Antidepressant medication will surely boost your health but hair loss caused by it can dent your self esteem.

How antidepressants cause hair loss

Hair loss by use of antidepressants is known as Telogen Effluvium. It occurs when there is some kind of stress on the body. It can be due to illness, surgery, lack of nutrients, pregnancy or use of medications. By the use of antidepressants hair follicles enter in the resting stage. The productivity of the follicles decreases. Due to this malfunction of follicles, hair starts to fall out and is not replaced by new hair. This leads to hair loss.

Some antidepressants are more likely than others to cause hair loss. The hair loss caused by antidepressants is temporary in most cases. The hair loss due to antidepressants can be reversed. People can start recovery after about six to twelve months of discontinuing the medication. Generally there is no need for any outside assistance. You can opt to see a course schedule to better understand hair loss caused by antidepressants. 

Remedies

Telogen Effluvium can trigger Male or Female pattern baldness if left unchecked. But you should not stop taking antidepressant medication due to hair loss. It is better to consult a professional if you are suffering from hair loss due to use of antidepressants. You can try changing to a different antidepressant to prevent hair loss. Reducing the dose of antidepressants can also help to prevent hair loss.

Meanwhile you can try some home remedies to prevent hair loss. You can take supplements to ensure that hair follicles get all the essential nutrients. This can prevent the follicles from falling into the resting stage. You can try massaging your scalp with essential oils to promote hair growth. But never take any medication without consulting with a doctor as an unprescribed medication can react with the antidepressants.